New York, 2011

Winter Storm and Flood in New York, March 6 to 7, 2011

March 6 to 7, 2011 · NWS BTV · 10 events in 10 counties and zones

On March 5th, an active storm system developed and moved across the Gulf coast states. This storm produced severe weather, including deadly tornadoes along the Gulf coast and major flooding across the Tennessee River Valley.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On March 5th, an active storm system developed and moved across the Gulf coast states. This storm produced severe weather, including deadly tornadoes along the Gulf coast and major flooding across the Tennessee River Valley. In New York, a cold front was draped across western New York with rainfall immediately along the cold front and temperatures in the 40s across northern New York that promoted significant snow melt to the region.

On March 6th, this storm began to move north across the southeast and Mid-Atlantic states along a slow moving cold front positioned across New York south to Florida. More heavy rainfall, flooding and severe weather accompanied this system. In northern New York, heavy rainfall and temperatures in the 40s preceded the cold front. However, as the cold front crept across northern New York during the morning hours, temperatures fell 12-15 degrees within an hour and heavy rain changed to heavy sleet and wet snow.

At the same time, rapid snow melt and heavy rainfall accounted for area ice-covered rivers to swell and cause ice flows. A significant ice jam formed in the Keene Valley between Jay and Keene that resulted in moderate to major flooding of numerous homes and forced evacuations during a major snowstorm.

Heavy snow continued from the afternoon of March 6th to midday on March 7th with the heaviest occurring in the early morning hours of the 7th with snowfall rates of 1 to 3 inches per hour. Total snowfall accumulations ranged from 5 to 10 inches in the St. Lawrence River Valley to 18 to 30 inches across much of the Adirondacks and Champlain Valley.

Most roads were impassable with numerous accidents and stuck vehicles. Nearly 5000 customers lost electrical power, nearly all school districts were closed on the 7th along with local/state government as State of Emergencies were declared in Clinton and Essex counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 6, 6:39 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 6, 6:39 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
639 AM EST SUN MAR 6 2011

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE WEST TO EAST ACROSS OUR
FORECAST TODAY. THIS SYSTEM WILL BRING RAIN TO THE NORTH
COUNTRY...WHICH WILL CHANGE TO SNOW THIS AFTERNOON AND CONTINUE
THROUGH THE OVERNIGHT. A LOW PRESSURE AREA WILL DEVELOP ALONG
THIS FRONT ACROSS THE MID ATLANTIC STATES SUNDAY EVENING...AND
THEN MOVE SLOWLY NORTHEAST...REACHING CAPE COD BY EARLY MONDAY
NIGHT. THIS LOW HAS THE POTENTIAL TO BRING A SIGNIFICANT SNOWFALL
TO THE NORTH COUNTRY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 445 AM EST SUNDAY...COLD FRONT IS CURRENTLY BISECTING OUR
NORTHERN NEW YORK ZONES...ALONG A LINE FROM ROUSES POINT TO
ELLENBURG...ST REGIS FALLS...AND SOUTHWEST THROUGH EDWARDS AND
FORT DRUM. TEMPERATURES ARE STILL WARM ENOUGH JUST BEHIND THE
FRONT THAT ALL PRECIP IS STILL IN LIQUID FORM. COLD AIR IS NOT
FAR BEHIND THOUGH AND AS COLD FRONT TRACKS EAST RAIN WILL CHANGE
OVER TO SNOW. THERE MAY BE A THIN LINE OF A MIX OF SLEET AND SNOW
AS THE CHANGEOVER TAKES PLACE. WINDS AHEAD OF THE FRONT ARE STILL
GUSTY OUT OF THE SOUTH...BUT WILL CHANGE TO NORTH AS FRONT PASSES
THROUGH. WE WILL HAVE EARLY MORNING MAX TEMPS THIS MORNING ACROSS
VERMONT AND PARTS OF NORTHERN NEW YORK...THEN WE WILL HAVE A
STEADY DROP IN TEMPS THROUGH THE DAY AS COLD AIR ADVECTION BEHIND
THE FRONT MOVES INTO THE AREA. SURFACE LOW WILL REDEVELOP NEAR
NYC LATE THIS AFTERNOON AND EVENING. BY 12Z IT SHOULD BE ALL SNOW
ACROSS THE SAINT LAWRENCE VALLEY. SNOW CONTINUES TO FILTER EAST
AND BY 18Z IT SHOULD BE ALL SNOW ACROSS NORTHERN NEW YORK...THE
CHAMPLAIN VALLEY AND MOST OF THE REST OF NORTHERN AND CENTRAL
VERMONT...MINUS THE AREA EAST OF THE GREENS AND ALSO SOUTHERN
VERMONT. BY 7 PM SNOWFALL TOTALS SHOULD BE AROUND 3 TO 7 INCHES
WITH THE HIGHEST AMOUNTS IN THE ADIRONDACKS. PLEASE SEE HYDRO
DISCUSSION FOR HYDRO CONCERNS.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY/...
AS OF 500 AM EST SUNDAY...COLD AIR WILL CONTINUE TO SPREAD SOUTH
AND EAST ACROSS THE FORECAST AREA...AND ALL REMAINING RAIN AND
SLEET WILL CHANGE TO ALL SNOW OVERNIGHT. COASTAL LOW WILL TRACK
NORTHEAST TOWARDS CAPE COD AND SNOW WILL OCCASIONALLY BE HEAVY AT
TIMES WITH FRONTOGENESIS OF COASTAL LOW. IT STILL LOOKS LIKE 1 TO
2 INCHES OF QPF CAN BE EXPECTED WITH THIS SYSTEM BY MONDAY
EVENING. GFS SEEMED THE MOST REASONABLE FOR PRECIP...WITH
COMPARING TO PRECIP TOTALS THAT WE HAVE ALREADY SEEN. MILD AIR
WILL HOLD ON THE LONGEST IN SOUTHERN VERMONT...BUT HAVE GONE WITH
A WINTER STORM WARNING FOR ALL COUNTIES NOW BECAUSE NORTHERN
PARTS OF RUTLAND...WINDSOR AND ORANGE COUNTIES WILL MEET WARNING
CRITERIA TONIGHT. SNOW WILL TAPER OFF IN THE SAINT LAWRENCE
VALLEY OVERNIGHT...THUS LIMITING SNOWFALL TOTALS IN THAT AREA.
NORTHERN ADIRONDACKS AND NORTHERN VERMONT WILL HAVE MOST
PERSISTENT SNOW THROUGH THE EVENT...HAVE DEPICTED A LARGE SWATH
OF 8 TO 12 INCHES ACROSS MUCH OF THE AREA WHERE THE SNOW WILL BE
MOST PERSISTENT. SURFACE LOW WILL PULL EAST AND PRECIP WILL CUT
OFF FAIRLY SHARPLY FROM WEST TO EAST ACROSS THE FORECAST AREA.
SOME ADDITIONAL ACCUMULATIONS ARE POSSIBLE ACROSS EASTERN
VERMONT...BUT DRIER AIR WILL BRING CLEARING DURING THE AFTERNOON
AND PRECIP SHUTS DOWN AREAWIDE.

MONDAY NIGHT AND TUESDAY WILL BE DRY WITH COLDER THAN NORMAL
TEMPERATURES MONDAY NIGHT WITH CAA IN PLACE AND AS SKIES BECOME
CLEAR ALLOWING SOME RADIATIONAL COOLING. THEN TUESDAY WILL ALSO
BE A BIT BELOW NORMAL WITH COLD SURFACE HIGH PRESSURE RIDGING
INTO THE NORTH COUNTRY OUT OF CANADA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 330 AM EST SUNDAY...QUIET WEATHER TO START THE EXTENDED
PORTIONS OF THE FORECAST TUESDAY NIGHT AS SFC HIGH PRESSURE AND
LARGE-SCALE SUBSIDENCE REMAIN ATOP THE AREA. WITH CLEAR SKIES AND
LIGHT WINDS DECENT LONGWAVE RADIATIVE EFFECTS SHOULD DOMINATE
ONCE AGAIN WITH CHILLY OVERNIGHT LOWS GENERALLY IN THE 5 BELOW TO
10 ABOVE RANGE.

CLOUDS THEN SLOWLY INCREASE/THICKEN OVER TIME DURING WEDNESDAY AS
HIGH MOVES EAST AND AMPLIFIED ENERGY FROM THE OHIO VALLEY/GREAT
LAKES PUSHES EAST. BETTER DYNAMICS AND MOST OF THE PCPN WITH THIS
FEATURE SHOULD STILL BE MAINLY TO THE WEST OF OUR AREA HOWEVER SO
DESPITE THICKENING CLOUDS MAINLY DRY WEATHER EXPECTED. WITH
RETURN SOUTHERLY FLOW BEGINNING IN EARNEST...AFTERNOON TEMPS
SHOULD CLIMB BACK TOWARD SEASONABLE LATE WINTER NORMS WITH HIGHS
GENERALLY IN THE MID TO UPPER 30S. AS UPPER TROUGH AND ATTENDANT
SFC FRONT PUSH INTO THE REGION WEDNESDAY NIGHT INTO THURSDAY PCPN
CHCS INCREASE FROM WEST TO EAST ACROSS THE AREA. WILL HIGHLIGHT
MAINLY SNOW SHOWERS WITH INITIAL PCPN ARRIVAL WED NT...BUT GIVEN
INCREASING SOUTHERLY FLOW WOULD NOT BE SURPRISED TO SEE MIX OR
PLAIN RAIN SHOWERS IN TYPICAL MILDER SPOTS SUCH AS THE SAINT
LAWRENCE/CHAMPLAIN VALLEYS OVERNIGHT AS TEMPERATURES ONLY FALL
SLIGHTLY FROM EARLIER AFTERNOON HIGHS. BY THURSDAY A MIX OF
RAIN/SNOW SHOWERS STILL LOOKS LIKE A GOOD BET AS PRIMARY UPPER
SYSTEM NEARS. DECENT SOUTHERLY MOISTURE TRANSPORT ARGUES A
PERSISTENCE FCST HERE OF LIKELY POPS AREA WIDE AS TEMPS CLIMB
INTO THE 35 TO 40 DEGREE RANGE.

THEREAFTER FCST BECOMES MORE UNCERTAIN AS MODELS ONCE AGAIN ARE
HINTING AT STRUGGLES ON HOW TO HANDLE ADDL SOUTHERN STREAM ENERGY
RIDING NORTHWARD ALONG FRONTAL BOUNDARY. GFS CLOSES OFF UPPER
ENERGY SOUTH OF OUR REGION ACROSS THE MID ATLANTIC...WHILE THIS
MORNING'S EURO OP RUN WOULD SUGGEST A MORE PROGRESSIVE TRACK NEAR
OR ACROSS OUR AREA. REGARDLESS...PLENTY OF TIME TO PIN DOWN
SPECIFICS SO WILL COMPROMISE WITH CHC POPS INTO FRIDAY...THEN
TAPER OFF THEREAFTER.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
THROUGH 12Z MONDAY...ACTIVE 24 HR PERIOD FOR AVIATION WX CONDITIONS
ACROSS THE NORTH COUNTRY WITH WIDESPREAD MVFR/IFR CONDS EXPECTED
IN MIXED PCPN AND SNOW. TERMINAL SPECIFIC INFORMATION FOLLOWS...

KBTV/KPBG...SFC FRONT PUSHES THROUGH DURING 12-14Z TIME FRAME
WITH WINDS TRENDING NORTHERLY AND GUSTY TO 25 KNOTS AND CONDS
LOWERING TO IFR. PCPN TRANSITIONS TO MODERATE/HEAVY SNOW AFTER
15-17Z AND CONTINUES THROUGH 08-10Z AFTER WHICH SNOW SLOWLY
ABATES ALONG WITH NORTHERLY WINDS. NOTE THAT BASED OFF UPSTREAM
OBSERVATIONS THERE COULD BE A BRIEF PERIOD OF FZRA OR SLEET DURING
PCPN CHANGEOVER.

KMPV...MODERATE SOUTH FLOW 5 TO 10 KNOTS UNDER MVFR CONDS THROUGH
15Z. SFC FRONT CROSSES DURING 15/16Z TIME FRAME WITH WINDS
TRENDING NORTH/NORTHWESTERLY AND CONDS LOWERING TO IFR WITH MODERATE
RAINFALL TRANSITIONING TO MODERATE/HEAVY SNOWFALL FROM 18-19Z
ONWARD. NOTE THAT BASED OFF UPSTREAM OBSERVATIONS THERE COULD
ALSO BE A PERIOD OF FZRA OR SLEET DURING PCPN CHANGEOVER.

KRUT...GUSTY SOUTH/SOUTHEASTERLY WINDS AND SCT LIGHT SHOWERS
THROUGH 16/17Z UNDER VFR/MVFR CIGS. SFC FRONT PASSES BY 17-18Z
WITH WINDS TRENDING NORTHERLY AROUND 10 KNOTS AND CONDS LOWERING
TO IFR AS PCPN TRANSITIONS TO MODERATE SNOW/SLEET AFTER
19/20Z...THEN MODERATE TO PERHAPS HEAVIER SNOW AFTER 00Z.

KMSS...IFR CONDS THROUGH 00Z IN LIGHT TO MODERATE SNOWFALL UNDER
NORTHERLY WINDS FROM 5 TO 15 KNOTS. SNOW SLOWLY ABATES AND TAPERS
OFF DURING 00-06Z TIME FRAME WITH CONDS IMPROVING TO MVFR AND
PERHAPS VFR TOWARD 12Z MONDAY.

KSLK...IFR THROUGH THE ENTIRE FCST CYCLE UNDER NORTH/NORTHEASTERLY
WINDS FROM 5 TO 15 KNOTS. MODERATE RAIN TRANSITIONS TO MODERATE
TO OCCNLY HEAVY SNOW BY 15Z AND CONTINUES THROUGH 08-10Z BEFORE
SLOWLY IMPROVING.

OUTLOOK 12Z MONDAY THROUGH THURSDAY...

12Z MONDAY THROUGH 00Z TUESDAY...LINGERING LIGHT SNOW TAPERS OFF
WITH CONDS IMPROVING TO VFR AS HIGH PRESSURE BUILDS INTO THE
REGION.

00Z TUESDAY THROUGH 00Z THURSDAY...VFR WITH HIGH PRESSURE.

00Z THURSDAY ONWARD...VFR TRENDING MVFR/IFR IN DEVELOPING
RAIN/SNOW SHOWER ACTIVITY AS UPPER TROUGH AND SFC FRONT PUSH EAST
INTO THE REGION.

&&

.HYDROLOGY...
AS OF 330 AM EST SUNDAY...THE COMBINATION OF WARMER
TEMPERATURES...SNOWMELT AND MODERATE TO LOCALLY HEAVY RAINFALL
WILL PRODUCE RISES ON LOCAL WATERWAYS THROUGH SUNDAY. AS A
RESULT...WHILE MAINSTEM RIVER FLOODING IS NOT
EXPECTED...CONFIDENCE IS FAIRLY HIGH THAT MODEST TO SIGNIFICANT
WITHIN-BANK RISES WILL OCCUR TODAY INTO THIS EVENING. THIS WILL
LIKELY ALLOW FOR MOVEMENT OR PARTIAL BREAK-UP OF RIVER ICE IN
SOME AREAS THAT COULD LEAD TO THE DEVELOPMENT OF ICE JAMS. AS
ALWAYS...THE DIFFICULTY LIES IN PREDICTING WHERE THIS MAY
HAPPEN. DUE TO THE TYPICAL DELAYED RESPONSE OF RUNOFF DURING
PRECIPITATION EVENTS...THE BEST THREAT OF ICE MOVEMENT AND
POTENTIAL ICE JAMMING WOULD APPEAR TO OCCUR TODAY INTO THIS
EVENING...PARTICULARLY ALONG SMALLER TRIBUTARIES IN THE CHAMPLAIN
AND SAINT LAWRENCE VALLEYS...AND POSSIBLY ALONG THE LOWER REACHES
OF MAINSTEM RIVERS ENTERING THESE VALLEYS. INDEED...AS OF 500 AM
SHARP RISES HAVE BEEN NOTED ACROSS FRANKLIN COUNTY VERMONT...
PARTICULARLY ALONG THE ROCK RIVER AND TRIBUTARIES OF THE
MISSISQUOI RIVER WHERE A FLOOD ADVISORY IS IN EFFECT THROUGH LATE
MORNING. SOME CONCERN ALSO EXISTS ACROSS SOUTHERN VERMONT WHERE
TEMPERATURES WILL REMAIN MILDER THROUGH MID TO LATE AFTERNOON
TODAY. THUS CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR VTZ001>003-005-
     006-009-016>018.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM EST
     MONDAY FOR VTZ010>012-019.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST
     MONDAY FOR VTZ004-007-008.
NY...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ026-027-
     029>031-034-087.
     WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ028-035.

&&

SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...NEILES
LONG TERM...JMG
AVIATION...JMG
HYDROLOGY...JMG
Hazardous weather outlook, Mar 6, 3:13 AM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
313 AM EST SUN MAR 6 2011

NYZ026-027-029>031-034-087-070815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
313 AM EST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ028-035-VTZ001>003-005-006-009-016>018-070815-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
WESTERN CHITTENDEN-LAMOILLE-WESTERN ADDISON-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
313 AM EST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ010>012-019-070815-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
313 AM EST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ004-007-008-070815-
ESSEX-CALEDONIA-WASHINGTON-
313 AM EST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND NORTHEAST
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 winter weather, 1 flood. Local standard time, as filed.

Winter Storm, Western Clinton

When
March 6, 9:00 AM EST to March 7, 2:00 PM EST
Where
Western Clinton forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 24 inches were reported in Clinton county, including; 24 inches in Peru, 22 inches in Plattsburgh and Morrisonville.

Winter Storm, Northern Franklin

When
March 6, 9:00 AM EST to March 7, 2:00 PM EST
Where
Northern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 30 inches were reported in Franklin county, including; 29 inches in Tupper Lake, Saranac Lake, 24 inches in Malone and 18 inches in Whippleville.

Winter Storm, Southern Franklin

When
March 6, 9:00 AM EST to March 7, 2:00 PM EST
Where
Southern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 30 inches were reported in Franklin county, including; 29 inches in Tupper Lake, Saranac Lake, 24 inches in Malone and 18 inches in Whippleville.

Winter Weather, Northern St. Lawrence

When
March 6, 9:00 AM EST to March 7, 10:00 AM EST
Where
Northern St. Lawrence forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Heavy rainfall followed by 4 to 7 inches of wet snow.

Winter Storm, Eastern Clinton

When
March 6, 10:00 AM EST to March 7, 3:00 PM EST
Where
Eastern Clinton forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Snowfall amounts of 18 to 24 inches were reported in Clinton county, including; 24 inches in Peru, 22 inches in Plattsburgh and Morrisonville.

Winter Storm, Southeastern St. Lawrence

When
March 6, 10:00 AM EST to March 7, 2:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were reported in St. Lawrence county.

Winter Storm, Eastern Essex

When
March 6, 11:00 AM EST to March 7, 3:00 PM EST
Where
Eastern Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Snowfall amounts of 20 to 32 inches were reported in Essex county, including; 32 inches in Bloomingdale, 27 inches in Westport and 23 inches in Lake Placid and Moriah.

Winter Storm, Western Essex

When
March 6, 11:00 AM EST to March 7, 2:00 PM EST
Where
Western Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Snowfall amounts of 20 to 32 inches were reported in Essex county, including; 32 inches in Bloomingdale, 27 inches in Westport and 23 inches in Lake Placid and Moriah.

Winter Weather, Southwestern St. Lawrence

When
March 6, 11:00 AM EST to March 7, 10:00 AM EST
Where
Southwestern St. Lawrence forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Heavy rainfall followed by 4 to 7 inches of wet snow.

Flood, Essex

When
March 6, 2:30 PM EST to 10:30 PM EST
Where
Essex County, 1.38 mi E of Upper Jay to 0.62 mi S of Clintonville
Cause
Ice Jam
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.331, -73.752

An ice jam moved down the East Branch of the Ausable River from Keene through Ausable Forks. The first report of flooding was from a jam flooding Route 9N and Trumbulls Corners Road near Upper Jay at 1433 EST. The jam moved downstream, and flooded Route 9N near Sticknee Bridge between the villages of Ausable Forks and Jay at 1735 EST. At 1850 EST reports were received of evacuations of at least 25 homes underway in the Jersey area of Ausable Forks village due to the ice jam. By 2230 EST the jam had moved on downstream on the Ausable River.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279232, 279234, 279235, 285262, 279231, 279237, 279239, 279240, 285263, 288856.